Hail, Lincoln
- When
- July 22, 12:15 PM MST to 12:20 PM MST
- Where
- Lincoln County, 1.38 mi S of Alto
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.380, -105.680
Isolated slow-moving thunderstorms over the Ruidoso area produced heavy rainfall and penny sized hail. An outflow boundary that surged west into the Rio Grande Valley produced strong winds on the east side of Albuquerque.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Isolated slow-moving thunderstorms over the Ruidoso area produced heavy rainfall and penny sized hail. An outflow boundary that surged west into the Rio Grande Valley produced strong winds on the east side of Albuquerque. A few pine trees were toppled by strong winds near the small community of San Antonio and Interstate 25.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 22, 11:14 AM MST, 1 hour 1 minute earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1214 PM MDT TUE JUL 22 2014 .AVIATION... 18Z TAF CYCLE THE CENTER OF THE MID LEVEL HIGH PRESSURE SYSTEM WILL DRIFT NORTHWARD OVER CO TODAY ALLOWING BETTER MOISTURE INTO NM FROM THE E AND SE. THEREFORE...EXPECT INCREASED COVERAGE OF SHRA/TSRA WITH MODELS FAVORING THE CENTRAL MT CHAIN AND E PLAINS. STORMS WILL GENERALLY MOVE TOWARD THE W AND NW CAUSING CELLS THAT FORM OVER THE MTS TO CROSS ADJACENT LOWLANDS LIKE KSAF...KABQ AND KGUP. THERE IS SOME UNCERTAINTY ON THE TIMING OF STORMS AT TAF SITES...AND LOCATIONS ALONG THE E SLOPES OF THE CENTRAL MT CHAIN COULD BE HIT BY MULTIPLE STORMS THROUGH THE AFTN AND EVENING. ERRATIC MICROBURST WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH MAINLY WET MICROBURSTS IN THE E AND A MIXTURE OF WET/DRY MICROBURSTS IN THE WEST. TS OUTFLOW WILL LIKELY PRODUCE GUSTY E CANYON WINDS IN THE RIO GRANDE VALLEY LATE THIS AFTN INTO THE EVENING. MUCH OF THE CONVECTION SHOULD BE FINISHED BY MIDNIGHT WITH SW AND S CENTRAL AREAS FAVORED FOR ISOLD LATE NIGHT STORMS. && 32/44 .PREV DISCUSSION...334 AM MDT TUE JUL 22 2014... .SYNOPSIS... THE UPPER HIGH CENTER WILL TRANSITION TO OVER SOUTHERN COLORADO TODAY...ALLOWING RICH ATMOSPHERIC MOISTURE TO MOVE WEST ACROSS CENTRAL AND WESTERN NEW MEXICO. THIS WILL LEAD TO AN UPTICK IN THUNDERSTORM ACTIVITY FROM THE CENTRAL MOUNTAIN CHAIN WESTWARD... ESPECIALLY DURING THE EVENING AND OVERNIGHT HOURS. STORMS WILL BE MOVING SLOW WITH THE POTENTIAL TO PRODUCE HEAVY RAINFALL AND LOCALIZED FLOODING. ABOVE NORMAL TEMPERATURES WILL CONTINUE INTO THE WEEKEND WITH THE DOMINANT UPPER HIGH PARKED OVER THE REGION. THUNDERSTORM ACTIVITY WILL DECREASE LATE IN THE WORK WEEK GOING INTO SATURDAY...THEN INCREASE LATE IN THE WEEKEND AND EARLY NEXT WEEK AS THE UPPER HIGH SLIDES OFF TO THE WEST AND ALLOWS A BACKDOOR FRONT TO USHER MOISTURE WESTWARD ACROSS NORTHERN AND CENTRAL NEW MEXICO. && .DISCUSSION... DESPITE A DOMINANT AND ANOMALOUSLY STRONG UPPER HIGH OVER THE AREA...WE'RE FORECASTING AN UPTICK IN THUNDERSTORM ACTIVITY TODAY AND TONIGHT. THE UPPER HIGH IS FORECAST TO STRENGTHEN TO NEAR 600DAM AT 500MB AND BECOME CENTERED OVER SOUTHERN COLORADO TODAY...ALLOWING MOISTURE TO ADVECT WEST INTO CENTRAL AND WESTERN PORTIONS OF THE FORECAST AREA UNDER THE UPPER HIGH CIRCULATION. BOTH THE LATEST NAM AND GFS SHOW PWATS AT KABQ INCREASING TO BETWEEN 1.1-1.2 INCHES BY MIDNIGHT...WHICH WOULD BE WELL ABOVE NORMAL FOR MID TO LATE JULY. PLENTY OF SURFACE HEATING IS FORECAST TODAY AHEAD OF THE MOISTURE SURGE...SO INSTABILITY WILL BE SUFFICIENT TO KEEP CONVECTION GOING WELL INTO THE OVERNIGHT HOURS...ESPECIALLY WEST OF THE CENTRAL MOUNTAIN CHAIN. STORM MOTION WILL BE 5 TO 10 MPH (AT BEST) TO THE WNW...BUT STORMS WILL LIKELY PROPAGATE ON OUTFLOWS. DUE TO SLOW STORM MOTION AND THE HIGHER PWAT ENVIRONMENT...LOCALLY HEAVY RAINFALL IS POSSIBLE WITH POTENTIAL FOR LOCALIZED FLOODING (ESPECIALLY ON BURN SCARS). JUST AS FAST AS PWATS INCREASE TO ABOVE NORMAL...THEY ARE FORECAST TO DECREASE TO WELL BELOW NORMAL WEDNESDAY NIGHT INTO THURSDAY (AT LEAST HERE IN ABQ) DUE TO DRYING AS THE UPPER HIGH FORECAST MOVES BACK SOUTH OVER NEW MEXICO. WESTERN AREAS WILL BE FAVORED FOR THUNDERSTORMS ON WEDNESDAY...WITH MOISTURE MOVING AROUND THE UPPER HIGH CIRCULATION ON THURSDAY AND FAVORING THE NORTHERN MOUNTAINS. FRIDAY LOOKS TO BE THE HOTTEST DAY THIS WEEK WITH THE LOWEST POPS... FAVORING THE NORTHERN MOUNTAINS AND NORTHEAST. CHANGES COME BY LATE IN THE WEEKEND AND ESPECIALLY NEXT WEEK AS THE UPPER HIGH IS FORECAST TO GRADUALLY MOVE WEST TO OVER AZ AND A HIGH AMPLITUDE UPPER LEVEL TROUGH CARVES OUT OVER THE EASTERN U.S. THIS PATTERN WILL ALLOW FOR BACKDOOR FRONTS TO MOVE SW ACROSS THE FORECAST AREA AND REPLENISH MOISTURE FOR RENEWED THUNDERSTORM ACTIVITY. THE FIRST PUSH LOOKS TO ARRIVE SUNDAY NIGHT. WITH THE MOISTURE AND INCREASED RAIN CHANCES...LOOK FOR HIGH TEMPERATURES TO TREND BACK DOWN CLOSER TO NORMAL. 11 && .FIRE WEATHER... HIGH PRESSURE IS EXPECTED TO CENTER JUST NORTH OF NEW MEXICO TODAY WITH MOISTURE INCREASING IN THE EASTERN HALF OF THE STATE THROUGH THE AFTERNOON AND EVENTUALLY INTO THE RIO GRANDE VALLEY AND TOWARD THE CONTINENTAL DIVIDE THIS EVENING. THIS WILL ONCE AGAIN LEAVE THE NORTHWEST PLATEAU AS THE DRIEST SECTION OF THE FORECAST AREA WHERE MINIMUM RH WILL FALL TO 10-15 PERCENT. STORMS WILL BE QUITE ACTIVE NEAR AND JUST EAST OF THE CENTRAL MOUNTAIN CHAIN THIS AFTERNOON...TRANSITIONING FARTHER WEST THIS EVENING. SYNOPTIC SCALE WINDS WILL BE FAIRLY LIGHT...BUT THUNDERSTORMS WILL BE CAPABLE OF HURLING OUT SOME LOCALLY ERRATIC AND STRONG OUTFLOW GUSTS...SOME OF WHICH MAY EVEN SPILL THROUGH THE GAPS/CANYONS OF THE CENTRAL MOUNTAIN CHAIN FOR A BRIEF TIME. INTO WEDNESDAY THE FOCUS FOR STORMS WILL CONTINUE TO SHIFT FARTHER WEST AS THE MOISTURE MIGRATES TOWARD THE AZ BORDER. THIS WILL GIVE THE NORTHWEST PLATEAU A REPRIEVE FROM THE VERY LOW AFTERNOON RH OBSERVED THE PAST FEW DAYS WHILE STORMS DECREASE IN COVERAGE IN THE EASTERN PLAINS. STORMS WILL FOLLOW THE MOISTURE AS IT ORBITS AROUND THE CENTER OF HIGH PRESSURE THAT WILL ESTABLISH ITSELF MORE DIRECTLY OVER NM BY THURSDAY. THUS...THURSDAY AND FRIDAY THE NORTHERN ZONES ARE EXPECTED TO BE FAVORED FOR STORMS...BUT OVERALL TEMPERATURES WILL BE WARMER THAN AVERAGE ACROSS THE FORECAST AREA. THE NORTH CENTRAL TO NORTHEAST WILL THEN BECOME FAVORED FOR STORMS INTO THE WEEKEND AS A COUPLE OF BACK DOOR FRONTS ARRIVE...WITH THE SECOND ONE ON SUNDAY EVENING PROVIDING A BETTER FOCUS FOR MORE PRECIPITATION. 52 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 540 AM MDT TUE JUL 22 2014 NMZ501>540-231200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 540 AM MDT TUE JUL 22 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED LATER TODAY THROUGH THE OVERNIGHT. STORM MOTIONS WILL BE SLOW AND RAINFALL COULD BECOME HEAVY. THIS MAY LEAD TO LOCALIZED AREAS OF FLASH FLOODING... ESPECIALLY OVER AND NEAR RECENT AND OLDER BURN SCARS. ISOLATED LOCATIONS MAY RECEIVE UP TO 2 INCHES OF RAINFALL. A FEW STORMS MAY ALSO PRODUCE SMALL HAIL AND WIND GUSTS TO 50 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY AFTERNOON AND EVENING ACROSS WESTERN PORTIONS OF NEW MEXICO INCLUDING THE NORTHERN MOUNTAINS. STORM MOTIONS WILL BE SLOW AND RAINFALL COULD BECOME HEAVY. THIS MAY LEAD TO LOCALIZED AREAS OF FLASH FLOODING...ESPECIALLY OVER AND NEAR RECENT AND OLDER BURN SCARS. ISOLATED LOCATIONS MAY RECEIVE UP TO 2 INCHES OF RAINFALL. A FEW STORMS MAY ALSO PRODUCE SMALL HAIL AND WIND GUSTS TO 50 MPH. A DOWNTREND IN THUNDERSTORM ACTIVITY IS FORECAST THURSDAY AND FRIDAY...BUT ACTIVITY WILL TREND UP BY LATE IN THE WEEKEND AND INTO EARLY NEXT WEEK WITH A RENEWED THREAT FOR LOCALLY HEAVY RAINFALL AND LOCALIZED FLASH FLOODING...ESPECIALLY OVER AND NEAR RECENT AND OLDER BURN SCARS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 11
The Holloman AFB radar (KHDX), 53 km away, was scanning. The volume nearest the first event began at 19:12 UTC.
1 hail, 1 strong wind. Local standard time, as filed.
Three pine trees were toppled by gusty canyon winds near San Antonio and Interstate 25. No damage reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 523321, 523322.